Pennsylvania, 2019

Damaging Winds in Pennsylvania, August 2, 2019

August 2, 2019 · NWS BGM · 2 events in 1 county or zone

A severe thunderstorm developed during the mid-afternoon of the 2nd in Luzerne County, PA, causing some minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A severe thunderstorm developed during the mid-afternoon of the 2nd in Luzerne County, PA, causing some minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 1:43 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 2, 1:43 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
243 PM EDT Fri Aug 2 2019

.SYNOPSIS...
High pressure remains in charge. However, isolated showers and
thunder are possible this afternoon, mainly in northeast
Pennsylvania. A passing disturbance Saturday will increase
chances for scattered showers and thunderstorms from the
Southern Tier and Catskills in New York into northeast
Pennsylvania, yet it will still be dry most of the time.

&&

.NEAR TERM /THROUGH SATURDAY/...
1110 AM update...
Local radar shows some showers across southern Pike County.
Better moisture and instability will make for scattered
convection this afternoon across northeast Pennsylvania, the
southern tier near the Pennsylvania border and in the southern
Catskills. Rest of the area will be dry and mostly sunny.

315 AM Update...
Things start off quietly, but small chances for showers and
thunderstorms eventually creep into the near term forecast for
the southern to central parts of the area.

Surface high pressure has settled over the region, and will
gradually shift towards the coast late today into Saturday.
However, things are more complicated in the midlevels and higher
aloft. An inverted 700mb trough extends into the Midatlantic
states, and will edge northward today. This also marks the
boundary between a much drier air mass to the north, and
somewhat higher precipitable water values between 1-1.5 inches
to the south. With diurnal heating, this will be enough for
isolated to scattered showers and thunderstorms to pop up this
afternoon mainly in Northeast PA to barely into Central
Southern Tier NY. Then Saturday, more coverage courtesy of
shortwave aloft; including as far north as the Southern Finger
Lakes-Southern Tier to Upper Susquehanna-Catskills NY. That
being said, convective parameters and shear appear limited
enough to where stronger thunderstorms are not expected.
Individual cells especially today will tend to cutoff their own
updrafts and thus will not persist long, though colliding
outflows could burp up their own extra few cells.

Plenty of sun is expected in Central NY today, but towards the
Southern Tier-Catskills and especially throughout Northeast PA,
the gradually increasing moisture will allow for scattered to
even at times broken cumulus to develop. Highs both today and
Saturday will be lower to mid 80s, though dewpoints will be
several degrees higher Saturday so it will feel like the warmer
of the two days. Lows tonight will be upper 50s to mid 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
An upper level short wave will track southeast across southern
Quebec during the early morning hours Sunday. This wave will
push a surface front down into central NY by 12Z Sunday. The
front is projected to be mainly west to east across central NY
at 12z as per model guidance. The NAM has the front from UCA-
PEO in central NY at this time looking at dewpoint fields in the
low-levels. The CMC is farther north with the front having it
from BUF to RME in western/central NY. The GFS has the front
from Hornell to Cooperstown with the Euro a bit farther north
like the CMC from BUF-UCA. South of the boundary there will be
instability building on Sunday with the daytime heating as the
front pushes south. This front will be the impetus for isolated
showers and thunderstorms. At upper levels there will be
northwest flow but there will be strong upper confluence east of
NY/PA which will lead to broad-scale subsidence. So any storm
that forms from heating and lifting along the front won't be in
a very favorable synoptic environment Sunday afternoon. Indeed,
model soundings show a subsidence inversion developing by
afternoon limiting CAPEs especially farther south into northeast
PA where the boundary doesn't arrive until the mid afternoon.
Wind shear will be fairly weak so not expecting any severe
storms. Looking at model blends it looks like mainly isolated
showers and a few storms south central NY and northeast PA
Sunday.

For Sunday night, convection will push south of the region and
die off w/ skies becomeing mostly clear w/ the loss of the
day's heating. This will occur also with some low-level dry
advection as high pressure builds across NY and PA by Monday
morning. With light winds it looks like an excellent valley fog
night and will continue fog in valley grid points like previous
shift.

For Monday, the GFS is the odd model out with a faster developing
moist southerly flow as the surface high slips offshore. Hence
the GFS develops a few showers and storms late in the day
Monday into northeast PA and southern NY. The Euro, CMC and NAM
keep Monday dry. NBM, Consall and superblend all have 12 hour
POPs for Monday under 15 percent so we will go along with the
idea of a dry Monday.

For Monday night, return southerly flow kicks but instability
and forcing will be lacking so not expecting any precipitation
before 12z Tuesday. Model blends generally support this idea
except in our far northern forecast area where the NBM has
slight chance touching far northwest Oneida County. For the most
part, Monday night will be fair. Will primarily use NBM with
adjustments for collaboration in this time period.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
A more active weather pattern, with ample chances for showers
and thunderstorms returns for the extended period. Generally
seasonable temperatures expected. Not much change to the
previous forecast, only minor updates were made based on the
latest model guidance.

Initial shortwave rides through the area in the southwest flow
later on Tuesday, as the parent upper level trough moves into
the Great Lakes. Low level moisture and instability increase
enough for a chance of afternoon showers and t'storms as this
wave moves through. Warmer and more humid with high in the low
to mid-80s. The actual frontal boundary looks to slowly move
through our area on Wednesday. Therefore, this appears to be the
day with the highest chance for showers and thunderstorms.
model guidance is indicating plenty of instability and moisture
along with modest deep layer speed shear (25-30 kts). This may
allow the showers and storms to become better organize across
the region; will need to watch this potential closely in the
coming days. With the increasing clouds, showers and thunderstorms
around it will be a few degrees cooler compared to Tuesday.

Higher amplitude 500mb trough remains firmly in place across the
Great Lakes and Northeast for the end of next week. Depending on
the exact timing details, there will be periods of dry weather
along with scattered showers and thunderstorms at times.
Temperatures gradually sliding back to just below average
levels...with highs in the mid-70s to low 80s and lows in the
upper 50s to low 60s.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will continue for the next 24 hours with surface
high pressure in the vicinity. At KELM/KAVP/KBGM, ceilings
around 4K feet this afternoon then SCT/BKN mid level clouds
overnight. There may be IFR fog at KELM between 08Z-12Z but
confidence low due to variable cloud cover. Scattered
convection will occur this afternoon and evening across the
southern terminals but not included due to limited areal
coverage.

For Saturday SCT/BKN fair weather cumulus is expected again
across the southern terminals. Isolated convection is also
possible during the afternoon but not included due to limited
areal coverage.

At KRME/KSYR, primarily SKC through the period.

Light winds through the period.

Outlook...

Saturday through Tuesday...VFR other than potential typical
predawn fog each morning at KELM. Isolated afternoon showers and
thunderstorms KITH-KELM-KBGM-KAVP over the weekend.

Wednesday...Restrictions possible in scattered thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP/RRM
SHORT TERM...DJN
LONG TERM...MJM
AVIATION...RRM
Hazardous weather outlook, Aug 2, 2:16 AM EST, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
316 AM EDT Fri Aug 2 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-030730-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
316 AM EDT Fri Aug 2 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 2:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
322 PM EDT Fri Aug 2 2019

PAZ047-022000-
Luzerne PA-
322 PM EDT Fri Aug 2 2019

...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL LUZERNE COUNTY
UNTIL 400 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harveys Lake, or 8 miles northwest of Wilkes-Barre. This storm was
nearly stationary.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Kingston, Plains, Swoyersville, Larksville, Forty Fort, Lehman,
Wyoming, Luzerne, Dallas and Harveys Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4129 7605 4137 7608 4141 7590 4127 7584
TIME...MOT...LOC 1922Z 250DEG 1KT 4134 7600

BJT

The radar

The Binghamton radar (KBGM), 97 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
August 2, 2:35 PM EST
Where
Luzerne County, Dallas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.330, -75.970

Strong thunderstorm winds brought down a tree.

Thunderstorm Wind, Luzerne

When
August 2, 2:37 PM EST
Where
Luzerne County, 0.69 mi S of Wordan Place
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.360, -76.030

Strong thunderstorm winds brought down a tree and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853812, 853811.